Dilema - what to do after Taf/Mek

Posted By
Jahendry12
10/31/2017 8:55pm
View other posts by
Activity
Replies: 13

I hope this evening finds you all well.  I frequently come to this site to check in on people, give encouragement where I can, and ask quesions as well. Let me just say I'm grateful for the people on this site and the knowledge that they share as well as the support they provide.

Here goes:  my husband has been stage IV since March 2012. We've been religious about follow ups, scans, etc.   1 nodule removed from lung in 2012, 1 nodule on hip disappeared after 4 months on keytruda in 2016, and then a 5 cm tumor in small intestine shrunk by taf/mek and then removed via surgery June 2017.  (Was on Taf/Mek for 3 months, then went off after surgery as there was no evidence of any disease at this point).  Follow up CTscheduled for Sept 30th.

In August of this year, he was in the hosptial for a week as a 10 cm tumor grew in his omentum.  It was pretty scary.  LDH, which had always been normal, sky-rocketed.  To shrink the tumor, he was put back on Taf/Mek, which has worked wonders. 

Here's the dilema - Taf/mek is only going to work for so long.  The next logical step in ipi/nivo, but when he was on Keytruda, he experienced mild colitis.  Doc is thinking that ipi/nivo may cause worse colitis.  Do we give the ipi/nivo a try and see what happens?  If not, what other options are available?

Thanks in advance for any opinons, experiences or advice.

Sorry - spelled Dilemma wrong :)

Dear jahendry12

Am sorry to hear this news and hope your husband will do well. I hope the real experts on this board can help you.

I checked your profile and it seems you have great doctors, if you still have the university of chicago team, so they should be your main source.

i wonder if they can remove the tumour if the taf mek shrinks it? Or radiation? And i presume tvec would not work for this, right?

my only contribution from personal experience is that just because pembro causes an adverse event (mild colitis) does not mean it will necessarily do so again. After three months on pembro my liver readings shot up and i came close to a grade 3 event. So was put on prednisone. Was allowed to restart three months later when my alt was probably around 60. It has steadily come down despite six more months on pembro. So my take is To watch carefully for adverse events but they may not recur.

in contrast i had a grade 3 or 4 on ipi (before taking pembro) and based on board experience ipi does seem more likely to cause side effects.

if you go ipi nivo but get a side effect, will they let you continue with nivo alone or would you be off both until the side effect goes away. You might want to consider nivo or pembro alone to avoid this risk.

i wish i could help more. My main point is that, based on my experience, a side effect may not recur. And i have no idea why it did not recur, nor does my doctor.

good luck, mark

Thank you Mark for sharing your experience.  Much appreciated!

Hello Jahendry12,

Sorry to hear about your husbands condition.  I wish I could offer some advise however being newly diagnosed myself I'm afraid the only thing I can offer is support.  I was recently diagnosed with Nodular malignant melanoma on my left ear.  I just had surgery for the WLE and SLNB at the University of Chicago.  I'm currently seeing Dr. Lawrence Gottlieb (plastic surgeon).  I have found the Doctor's at the University of Chicago very knowledgable in treating Melanoma.  Hope all goes well.

Thanks jetdoctor67 - and wishing you only the best.

Anonymous - (11/1/2017 - 8:26am)

Taf/MEK has been working in our case since May of 2014...not offering advise; just reporting that in this particular case the patient has been "issue-free" for an extended period of time. Consideration was given to removal from Taf/MEK but the decision was made to continue and that remins the case today...If it'snot broke, ride it out until something changes (and hopefully for the better)... Best wishes...

Can I ask if your LDH was ever elevated?  Dr mentioned that those with an elevated LDH may not have as long of a response.

My husband has been on Tafinlar for 4 years.  He has had immunotherapy concurrently at times but discontinued due to side effects.  The Tafinlar is keeping everything in check so he will continue taking it until the situation changes or a new treatment comes along.  Although we'd love for him to be disease free, this may be as good as it gets for the time being.  If he has to, he'll risk the side effects and try immunotherapy again. I hope your husband experiences a long response time with TAF/MEK.  Take care.

Ann

Thanks for your response.  I'll ask you the same question....do you kow if your husbands LDH has ever been elevated?

I don't think it has been elevated significantly - at least not that I can recall.

 

Go for ipi-nivo but consider stopping after 2 or 3 combined infusions (then moving to nivo only).  I had moderate colitis on ipi alone.  Later had ipi-nivo and stopped at 3.

Thanks Mat. Appreciate your response.

Thanks Mat. Appreciate your response.